CHAPTER XI.

SYMPTOMS OF ABSTINENCE FROM CHLORAL—DOSES AND DANGERS—TREATMENT.

The symptoms incident to the abrupt withdrawal of chloral from those who

have used it for a long time are rarely severe; never so severe as those

attending the same procedure in opium or morphine habituès. Many chloral

takers voluntarily intermit the use of the drug for weeks at a time,

themselves.

One of the most prominent symptoms that occurs occasionally is the

supervention of severe delirium, very like that of delirium tremens. Such

a case is reported by Dr. Geo. F. Elliot.[99] The patient, a man, aged

thirty-five years, had, however, taken fifteen grains of opium, daily,

for many years. He had for a few weeks substituted chloral, taking 200

grains of this drug daily. On withdrawing the chloral all the phenomena

of delirium tremens appeared. It subsided on the use of large doses of

tartar emetic and opium. Similar symptoms are reported by many of my

correspondents.

Flashes of heat, nervous prostration, palpitation of the heart, dyspnœa,

insomnia, sometimes persistent, intense headache with vertigo, and

neuralgic pains in the occipital region, are likewise common.

Pains in the limbs are usually found, but are not so severe as those

occurring after stopping the use of morphine. They are speedily relieved

by large doses of gelseminum. This drug was first used for the pains

occurring in the limbs of chloral eaters, during the continuance of the

habit, by Mr. Herbert M. Morgan.[100] It acted well. Baths, electricity,

the cold pack, and the measures recommended for the treatment of the

morphia habituès, should be used. There should be no gradual reduction,

unless the patient is very anæmic and much debilitated. Quinine in

twenty-grain doses is an excellent sleep producer in these cases. The

delirium tremens is best treated by digitalis and bromide of potassium.

Stimulants should be freely used _for the first three days_, and strychnia

and iron be given in large and frequently repeated doses. Cod-liver

oil, extract of malt, and a generous diet should be prescribed. Pepsine

should be given in fifteen to thirty grain doses after each meal. The

bowels should be kept gently moving, by some mild laxative and cold water

enemata. Hemorrhage from the bowels, stomach or urinary passages is

readily controlled by the homœopathic tincture of witch-hazel, in ten-drop

doses.

After the first ten days of treatment, strenuous efforts should be made

to improve the patient’s health and mind by means of exercise, free diet,

good reading, and pleasant conversation.

The conjunctivitis is best treated by mild astringent applications, as

tea, or the following:—

℞. Acid tannici, gr. vj

Sodæ biboratis, gr. xv

Vin. opii, ʒ j

Glycerinæ, ℥ j

Aq., ℥ ij. M.

SIG.—Eye wash.

The eye troubles and the skin affections usually pass away, without

interference, a few days or weeks after the discontinuance of the chloral.

Restraint, full control, and a thorough search of the patient are

necessary with these as with opium or morphine takers.

The practice employed by some physicians, of “tapering off” chloral eaters

on small doses of opium or morphine, I consider unnecessary, and extremely

dangerous, for these patients, as is well established, are prone to go

from one habit to another, and the use of these drugs is placing needless

temptation in their way.

PROGNOSIS.

Cure may be assured if proper control of the patient is had. As much

depends on proper after treatment of these cases as in that of the

morphine habit.

Relapses less often occur in these than in opium habituès.

Finally, then, the prolonged use of chloral is not so likely to form

a habit; is not so thoroughly enslaving when formed; is less prone to

endanger life in small, more prone to destroy mind and body in large

doses, and is easier broken, than the opium and morphine habits.

DANGERS.

There is a certain peculiar danger attending the use of chloral that

is comparatively rare among opium habituès, viz: that of death from an

overdose; death, also, from a dose that has previously been taken with

safety.[101] Medical literature is filled with records of such cases,

and instances where death almost occurred, the patient only being saved

through the exertions of the physician called.

In some instances an overdose was accidentally taken; in others the

person is found dead, it being probable that he took no more than his

customary dose, which, however, acted with unusual strength upon a system

surcharged with the drug.

Here, for instance, is, supposably, one of these cases. It is sent me by

Dr. P. C. Remondino, of San Francisco, Cal.:—

“Isaac H., barrister, aged fifty-six; about four years ago began taking

chloral for sleeplessness, due, he was told, to cerebral anæmia; was then

a portly gentleman; hair and beard dark; beard slightly tinged with gray;

feeling the need of stimulus, began to drink quite freely, and also to

take morphia; then soon followed the habitual use of chloral. He now takes

as much as one hundred and eighty grains per day, in three to four doses.

Sometimes takes ten grains of morphia _with one of the doses_; is more

than usually nervous; now is greatly emaciated; hair and beard a bleached

white; skin itches and has a hard, dry feel; has small brownish spots,

about the size of this ◯, that cast off a small scab of skin; suffers with

pain in wrists and knees; also elbows and ankles, but not so severely as

in the wrists and knees; insomnia and loss of appetite. Bowels regular;

mental faculties are active; of course nothing like those he formerly

possessed, as his physical debility makes him childish, but still he can

use his mind and will, to a certain extent; acts perfectly gentlemanly,

although he is as stated. His physical state is that of the debility and

tottering of a man of ninety.”

A short time afterward the doctor writes: “The chloral eater died some few

days ago, in Los Angelos. Was found dead in the water closet of his hotel.

The despatch says, ‘supposed cause apoplexy.’ I think it was more likely

cardiac asthenia.”

Dr. R. F. Lewis, of Lumberton, N. C., writes me: “A prominent physician

of this place who was intemperate in the use of spirits, morphine, etc.,

began the use of chloral instead, and for weeks or months was more or

less under its influence. He died suddenly after using it in increased

quantities the day and night before. No autopsy.”

Dr. A. R. Kilpatrick, of Navasota, Texas, sends me the following curious

note:—

“About four or five years ago there was a doctor living at Port Hudson,

West Feliciana Parish, La., named (I think) Harris, who wrote several

papers for the _Med. and Surg. Reporter_, of Philadelphia. He wrote one or

two papers especially on the use of chloral and on the chloral habit, and

very impressively warned people about its use and abuse, and in less than

a year after the publication of those pieces I saw his death announced,

and that he had been a habitual consumer of chloral, and that it killed

him.”

Here is another case of death from an overdose, in an habituè, contributed

by Dr. S. Henry Dessau, of this city:—

“The only case where I have known death to be in any way connected with

the administration of chloral, was in a case of dipsomania in a hysterical

female. I prescribed a combination of fifteen grains of chloral with

thirty grains of bromide of potassium, to be repeated every two hours,

until sleep was procured; the effect was obtained after three or four

doses. About eight doses were given in the mixture. I ceased attending the

case, and about a year after learned through the press that the patient

had died from an overdose of chloral. On inquiring from the druggist who

had prepared the prescription, I learned that the patient continued to use

the medicine steadily after my visits ceased, and that for twenty-four

hours before death she had used two bottles of the mixture, or in other

words four ounces of chloral with one ounce of bromide of potassium.”

Two cases of chloral habituation in men past middle age are reported by

Dr. C. A. Bryce of Richmond, Va., where death occurred from _symptoms

resembling apoplexy_.

THE HASHISCH HABIT.

Drugs that enslave · 第 11 / 13 章